fasting blood sugar

By janetseltzer Latest Reply 2012-04-21 08:11:09 -0500
Started 2012-04-20 20:26:40 -0500

I'd like to ask for some advice re my fasting bg's. I can generally keep my numbers in a decent range during the daytime. I take one 500 mg. Metformin and 2 mg. Glimepiride (Amaryl) with breakfast. I usually eat dinner around 7-ish, walk my dog in the evening, and have a small snack a couple of hours after dinner. Sometimes popcorn with butter, or mixed nuts, or celery with peanut butter, or some cheese. I take one 500 mg. Metformin around the same time as my nighttime snack. My fasting bg's are never below 120, and often as high as 140 or 150. Anyone have any thoughts, or suggestions? Thanks so much. I'm pretty new to this site, and I am hopeful that it's going to be a great resource for me.

3 replies

jigsaw 2012-04-20 20:53:03 -0500 Report

Assuming you have a healthy food plan, then you may need additional meds, or a stronger dose. Another option might be to increase your exercizing. Are you comfortable with your food plan and sure you are not overdoing carbs. These are just possibilities, if you haven't already considered them. One last, suggestion, maybe a change in medication would be benefiicial. Most importantly, speak to your doctor! If he doesn't help you, seek a doctor that will.

janetseltzer 2012-04-20 21:31:33 -0500 Report

Thanks. I am definitely not eating too may carbs. I hardly eat any! No rice, potatoes, pasta, and hardly any bread at all. I do think I need to increase my exercise, and you may be right, possibly a change in meds. The Amaryl has worked great for me, but the Metformin doesn't seem to be really helping all that much. When I saw my doctor recently, she said that maybe I needed to start taking insulin at night. I am resisting that. I mean, if I have to then I will. But I'd really like to explore other options first. I have brought my A1C down to the low to mid 6's since being diagnosed, and have lost over 20 lbs. But now I'm skin and bones, (5'2" and about 103 lbs.) and it seems that the more weight I lose, the less food I can handle without spiking. It's a vicious cycle and pretty frustrating.

jigsaw 2012-04-21 08:11:09 -0500 Report

Sounds like you have a difficult dilemma to work on and figure out! Losing weight and spiking more is unusual and definitely not typical of many diabetics. It's usually the other way around since extra weight usually increases insulin resistance, and losing weight decreases it. I keep track of foods that cause my bg to spike. Sometimes it turns out to be a food that I would least expect.

Throughout my 18 years of living with diabetes, my sensitivty to certain foods has changed. Probably a combination of increased insulin resistance and decreased insulin production over the years, is the reason. Also I have learned the bg patterns of my body relative to and definitly affected by the meds that I take. In the past, my bg would rise throughout the night while I was asleep, and my morning fasting bg were the highest (Dawn Effect). So I ended up taking meds that would counter this effect successfully. My point is, the more you learn about your bodies particular patterns, which foods you are most sensitive to, and how much and often you need to exercise, the better you can manage your diabetes. This also helps you and your doctor make better decisions, especially where meds are concerned.

Keep in mind that there are some type IIs that simply don't produce enough insulin to avoid oral meds or even insulin. I did manage my diabetes with only diet and exercise for about 7years. Currently and in the last year, I have begun taking Lantus in the eve. I know with with confidence and medical validation that my pancreas no longer produces enough insulin to avoid the meds that I take. I am reasonably comfortable with the meds that I am taking because my bg has been well controlled to this point! Of all the potential side effects, and complications that can be caused by meds, high bg is potentially and by far more destructive to the body in the majority of cases.

I am confident that there is an answer and solution to your bg spikng. Hopefully, there are no other complications in addition to your diabetes that are complicating your circumstances. It often is a tricky complicated winding road that leads to good bg mgmt.